New York, 2007Damaging Winds in New York, September 8, 2007
September 8, 2007 · NWS ALY · 4 events in 1 county or zone
A cold front approached eastern New York during the late afternoon and evening hours on Saturday, September 8th. This front, combined with a warm, moist and unstable air mass in place, led to the development of scattered thunderstorms across eastern New York, some of which became locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached eastern New York during the late afternoon and evening hours on Saturday, September 8th. This front, combined with a warm, moist and unstable air mass in place, led to the development of scattered thunderstorms across eastern New York, some of which became locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 2:20 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 8, 2:20 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT SAT SEP 8 2007
.SYNOPSIS...
A COLD FRONT WILL WEAKEN AND STALL ACROSS NEW YORK AND NEW ENGLAND
SATURDAY NIGHT...BUT WILL PRODUCE A FEW SHOWERS AND THUNDERSTORMS.
WEAK AREAS OF LOW PRESSURE WILL MOVE ALONG THE FRONT AND BRING A
CHANCE OF RAIN OUR AREA SUNDAY AND MONDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
COLD FRONT MOVING SLOWLY SOUTHEAST ACROSS NEW YORK THIS AFTERNOON.
AHEAD OF FRONT VERY WARM SOUPY AIRMASS WITH DEWPOINTS IN THE 70S.
BEHIND FRONT DEWPOINTS QUICKLY DROP OFF INTO THE 50S. SCATTERED
SHOWERS AND THUNDERSTORMS ACCOMPANY FRONT. LOTS OF AVAILABLE CAPE
FOR THUNDERSTORM DEVELOPMENT...BUT LOW LEVEL CONVERGENCE AND WIND
SHEAR IS LACKING. THEREFORE WIDELY ISOLATED SEVERE STORM IS
POSSIBLE...BUT WITH HIGH PRECIPITABLE WATER VALUES AND K-INDEX IN
UPPER 30S...LOCALIZED HEAVY RAIN MORE OF A THREAT. WE HAD A
REPORT OF 1.1 INCHES OF RAIN THIS AFTERNOON IN CATSKILL NY FROM A
THUNDERSTORM...AND SOME MINOR STREET FLOODING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
BOTH GFS AND NAM INDICATE FRONT WILL STALL OVER AREA TONIGHT AND
MOVE BACK NORTHWARD ON SUNDAY. THIS WILL BRING INCREASED CHANCES
FOR WIDESPREAD RAIN ON SUNDAY. FRONT EXPECTED TO PUSH BACK SOUTHWARD
SUNDAY NIGHT AND MONDAY BRINING ANOTHER CHANCE FOR RAIN SHOWERS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GFS SHOWS LAST OF THREE WAVES MOVING ALONG FRONT GETTING CLOSE TO
AREA BY MONDAY NIGHT. BY TUESDAY LOW PRESSURE ALONG FRONT MOVES
SOUTH OF FORECAST AREA BRINGING THE CHANCE OF RAIN. NAM NOT AS
ROBUST WITH LOW PRESSURE AND FURTHER SOUTH SO NOT SHOWING MORE
THAN SOME ISOLATED RAIN SHOWERS FOR TUESDAY. 12Z ECMWF MORE
SUPPORTIVE OF NAM SOLUTION. COOL HIGH PRESSURE BUILDS IN ON
WEDNESDAY AND LINGERS INTO THURSDAY. BY FRIDAY NEXT COLD FRONT
NEARS REGION AND MAY TOUCH OFF A FEW RAIN SHOWERS. GFS SHOWS FRONT
STALLING WITH WAVES MOVING ALONG IT BRINGING CHANCES OF RAIN
SATURDAY AND SUNDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A WEAK SFC COLD FRONT CONTINUES TO SLOWLY MOVE SOUTHEAST ACROSS
UPSTATE NY. SCT SHRAS AND TSRAS CONTINUE TO DEVELOP ACROSS ERN NY
AHEAD OF THE BOUNDARY. THIS BOUNDARY WILL BECOME STATIONARY OVER
SRN NY AND NEW ENGLAND OVERNIGHT...AND LIFT BACK NORTH AS A WARM
FRONT TOWARDS 12Z. VFR CONDITIONS WILL PERSIST WITH SCT MVFR CIGS
AND VSBYS IN THE SHRAS AND TSRAS. WE HAD TO PLACE TEMPOS FOR KALB
AND KPOU WITH THE TSRAS FORMING. ONE TSRA JUST MISSED KALB AROUND
17Z. VFR/MVFR CONDITIONS WILL PERSIST AFTER 00Z WITH SCT SHRAS AT
KALB AND KPOU. THE CIGS AND VSBYS WILL BEGIN TO FALL TO MVFR LEVELS
06Z-12Z WITH A RAIN SHIELD DEVELOPING FROM KALB NORTH TO KGFL WITH
THE FRONT PROGRESSING NORTH AS A WARM FRONT. CONFIDENCE HAS NOT
INCREASED ENOUGH TO GO IFR/LIFR LEVELS FOR KALB AND KGFL YET IN THE
08Z-18Z TIME FRAME...BUT THEY MAY NEED TO BE ADDRESSED FURTHER IN
TAF ISSUANCES.
THE WINDS WILL BE SOUTH TO SOUTHWEST AT AROUND 10 KTS THIS
AFTERNOON. THEY WILL BECOME LIGHT AND VARIABLE AT 5 KTS OR LESS
AFTER 00Z. THE WINDS WILL START TO INCREASE FROM THE SOUTH OR
SOUTHEAST AT 5 KTS AFTER 12Z.
SUN...MVFR/IFR VSBYS AND CIGS...OCCASIONAL RAIN KALB AND KGFL
VFR KPOU
MON...VFR/MVFR...SCATTERED SHRAS/TSRAS.
TUE...VFR/MVFR...CHANCE OF -RA TUE PM INTO THE EVENING.
WED...VFR...NO SIG WX.
THU...VFR...NO SIG WX.
&&
.FIRE WEATHER...
SCATTERED THUNDERSTORM WITH FREQUENT LIGHTNING POSSIBLE THIS
AFTERNOON. RELATIVE HUMIDITIES RISE BACK TO NEAR 100 PERCENT
TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. WINDS TONIGHT
WILL BE SOUTHWEST TO WEST AT 10 TO 15 MPH...SHIFTING TO LIGHT EAST
OVERNIGHT. TOMORROW...MORE SCATTERED SHOWERS AND THUNDERSTORMS
WILL AFFECT THE REGION AS RELATIVE HUMIDITIES WILL BE IN THE 60 TO
80 PERCENT RANGE. WINDS TOMORROW WILL BE LIGHT AND GENERALLY
SOUTHEAST. CHANCE OF OCCASIONAL RAIN FOR ENTIRE AREA THROUGH
MONDAY.
&&
.HYDROLOGY...
RIVER AND RESERVOIR LEVELS CONTINUE TO BE BELOW NORMAL FOR EARLY
SEPTEMBER ACROSS THE ALY HYDRO SERVICE AREA. SEE DROUGHT STATEMENT
(ESFALY) ISSUED ON 7 SEPTEMBER FOR DETAILS. AN ACTIVE STRETCH OF
WEATHER WITH CHANCES OF RAIN WILL CONTINUE THROUGH MONDAY. A COLD
FRONT WILL BECOME SOMEWHAT STATIONARY AS IT MOVES THROUGH THIS
AFTERNOON. SCT CONVECTIVE PCPN WILL FALL IN A FEW LOCALES. THE
FRONT WILL LIFT NORTHWARD ON SUNDAY...PROVIDING AT LEAST THE
CHANCE FOR RAIN THROUGH THE DAY FOR ALL OF EASTERN NEW YORK AND
WESTERN NEW ENGLAND. ANOTHER AREA OF LOW PRESSURE MIGRATING ALONG
THE FRONT MAY BRING RAIN ON MONDAY.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...DIRIENZO
NEAR TERM...DIRIENZO
SHORT TERM...DIRIENZO
LONG TERM...DIRIENZO
AVIATION...WASULA
FIRE WEATHER...DIRIENZO
HYDROLOGY...WASULAHazardous weather outlook, Sep 8, 3:52 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT SEP 8 2007
CTZ001-013-MAZ001-025-NYZ058>061-063>066-092100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
452 PM EDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. A
FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS THE
MAIN THREAT. THE THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR MASS AHEAD OF A COLD FRONT PASSING THROUGH THE REGION.
INDIVIDUAL THUNDERSTORMS WILL MOVE FROM WEST TO EAST AROUND 20 TO
30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ032-033-038>043-047>054-082>084-VTZ013>015-092100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
452 PM EDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING. THE THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIR
MASS AHEAD OF A COLD FRONT PASSING THROUGH THE REGION. INDIVIDUAL
THUNDERSTORMS WILL MOVE FROM WEST TO EAST AROUND 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 1:12 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT SAT SEP 8 2007
NYZ059>061-081915-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
212 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM IN WESTERN COLUMBIA AND EASTERN GREENE
COUNTIES...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR CATSKILL...
OR ABOUT OVER CATSKILL...AND MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
HUDSON AND 6 MILES NORTH OF LIVINGSTON BY 220 PM EDT
CLAVERACK BY 225 PM EDT
PHILMONT BY 240 PM EDT
7 MILES SOUTH OF CHATHAM BY 250 PM EDT
AUSTERLITZ BY 305 PM EDT
RAINFALL RATES MAY EXCEED A INCH AN HOUR FROM THIS THUNDERSTORM.
WASULA
Special weather statement, Sep 8, 3:33 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT SAT SEP 8 2007
CTZ001-082115-
NORTHERN LITCHFIELD CT-
433 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS
STORM WAS LOCATED NEAR NORFOLK...OR ABOUT 10 MILES NORTH OF
TORRINGTON...AND MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
WINSTED BY 440 PM EDT
WINSTED BY 445 PM EDT
7 MILES NORTH OF NEW HARTFORD BY 510 PM EDT
RAINFALL AMOUNTS MAY EXCEED A HALF AN INCH IN LESS THAN AN HOUR.
WASULA
Special weather statement, Sep 8, 4:11 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT SAT SEP 8 2007
NYZ060-061-064-065-082200-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-
511 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST ULSTER...NORTHERN
DUTCHESS AND EXTREME SOUTHERN COLUMBIA COUNTIES THROUGH 6 PM...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 45 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE
KATRINE...OR ABOUT OVER SAUGERTIES...AND MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
RED HOOK BY 520 PM EDT...
CLERMONT BY 525 PM EDT...
ANCRAM BY 545 PM EDT...
COPAKE BY 555 PM EDT.
WIND GUSTS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN SMALL TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.
KL
Special weather statement, Sep 8, 5:00 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT SAT SEP 8 2007
CTZ001-013-082245-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
600 PM EDT SAT SEP 8 2007
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN LITCHFIELD
COUNTY THROUGH 645 PM EDT...
AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 45 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
MILTON...AND MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
LITCHFIELD BY 610 PM EDT...
WEST TORRINGTON BY 620 PM EDT...
6 MILES NORTH OF TERRYVILLE BY 645 PM EDT.
KL
Special weather statement, Sep 8, 5:21 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
621 PM EDT SAT SEP 8 2007
NYZ065-066-082315-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
621 PM EDT SAT SEP 8 2007
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUTCHESS COUNTY THROUGH
715 PM...
AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RED OAKS MILL TO BEACON...OR
ALONG A LINE EXTENDING FROM POUGHKEEPSIE TO NEWBURGH...AND MOVING
EAST AT 20 MPH.
THUNDERSTORMS WILL BE NEAR...
BEACON BY 630 PM EDT...
MYERS CORNER BY 635 PM EDT...
MYERS CORNER AND FISHKILL BY 640 PM EDT...
HOPEWELL JUNCTION BY 650 PM EDT...
WINGDALE AND PAWLING BY 715 PM EDT.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN SMALL TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.
KL
Thunderstorm Wind, Dutchess
- When
- September 8, 5:34 PM EST
- Where
- Dutchess County, 2 mi N of New Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.609, -73.950
A southbound train that left Poughkeepsie struck a tree that had fallen due to strong thunderstorm winds on the tracks north of the New Hamburg station.
No injuries were reported, but an air hose on the train became detached.
Thunderstorm Wind, Dutchess
- When
- September 8, 5:35 PM EST
- Where
- Dutchess County, Wappingers Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.600, -73.920
Trees were reported down in Wappingers Falls due to strong thunderstorm winds. One tree damaged a house on East Academy Street, while another fell on a car on South Ramsen Avenue.
Thunderstorm Wind, Dutchess
- When
- September 8, 5:46 PM EST
- Where
- Dutchess County, East Fishkill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -73.800
Trees were reported down in East Fishkill due to strong thunderstorm winds.
Thunderstorm Wind, Dutchess
- When
- September 8, 5:57 PM EST
- Where
- Dutchess County, 0.86 mi SE of Beekman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.611, -73.708
Trees were reported down in Beekman due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, September 8, 20071 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, September 8, 2007$153,000 · 50 kt wind · 11 events
- Flash Flooding in Oklahoma, September 8, 2007$55,000 · 5 events
- Flash Flood and Damaging Wind in Ohio, September 8, 2007$50,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in New Hampshire, September 8, 2007$40,000 · 50 kt wind · 2 events
- Flash Flooding and Lightning Strike in Arkansas, September 8 to 9, 2007$23,000 · 10 events
- Lightning Strike in New Jersey, September 8, 20072 injured · 1 event
- Damaging Winds in Ohio, September 8, 2007$18,000 · 50 kt wind · 2 events
- Flash Flooding in Missouri, September 8, 2007$7,000 · 13 events
- Flash Flooding in Missouri, September 8 to 9, 2007$5,000 · 4 events
- Damaging Winds in Connecticut, September 8, 200750 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 8, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59988, 59982, 59983, 59984.